Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS Pittsburgh, PA

September 10, 2016Brooke County, Hancock County, Ohio County, West Virginia; Belmont County, Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 10, 2016, 7:58 PM EDT for Brooke County, Hancock County, Ohio County, West Virginia; Belmont County, Harrison County, Jefferson County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2016, 7:58 PM EDT (23:58 UTC)
Expired
Sep 10, 2016, 8:27 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Harrison County, OH, Jefferson County, OH, Brooke County, WV, Hancock County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 12.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 7:15 PM EDT, 43 minutes earlier.

Area forecast discussion, Sep 10, 7:15 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
715 PM EDT Sat Sep 10 2016

.SYNOPSIS...
Showers and thunderstorms are likely ahead of a cold front passage
tonight. Seasonal temperatures are expected for much of the
coming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 7pm, line of showers and thunderstorms with a cold front has
reached eastern Ohio counties. Threat of severe weather will
continue along this line, although not all locations along the
front are expected to receive severe weather. Latest update
tweaked timing of rainfall along with temperatures both ahead and
behind the front. Previous discussion follows.

Line of thunderstorms associated with a cold front will approach
the region this evening. A severe thunderstorm watch has been
issued for a portion of the region as CAPE values exceed 1500j/kg
and deep layer shear of 30-40kts is present. With the wind nearly
parallel to the boundary, expecting the main threat of any
strong/severe storms to be wind. Cooling temperatures aloft remain
back with the primary 500mb trough and mid-level lapse rates are
not very steep so hail does not look to be an issue. Heavy rain is
still likely but considering the speed of the system, flooding
concerns will be isolated.

Line of storms should lose strength this evening as we lose
heating and may weaken further as it approaches the dry air that
has advected northward at the surface over northern West
Virginia. Have left the PoPs as is, and actually held onto chance
values a bit longer based on the latest hi res model guidance as
the upper trough pivots over the Great Lakes.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A refreshing air mass change is expected for this period behind
the boundary with high pressure in command. After some lingering
clouds Sunday morning, little in the way of cloud cover is
forecast for later Sunday through Monday. Below normal
temperatures Sunday/Sunday night will rise closer to climatology
Monday and Monday night as midlevel flow becomes more zonal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Overall model guidance seems to have a handle on the upper level
pattern through the end of the week with some minor timing
differences in the passage of an upper level trough midweek. This
trough and the associated cold front will keep temperatures
seasonable or slightly cooler on Thursday before a gradual warm-up
under a building ridge occurs for the latter half of the week.

Generally used a blend of guidance through the period based on the
fairly good consensus through Friday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Widespread restrictions, including brief local IFR and wind gusts
of 25 to 40kt, can be expected this evening a crossing cold front
spawns showers and thunderstorms over area terminals. A SW-W-NW
wind shift is anticipated with the fronts passage, which is
expected to be east of the region by 06z.

Dry advection, subsidence, and gradient wind in the wake of the
front should quickly transition all terminals to VFR during the
predawn hours.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
The next chance for general restrictions will come with a mid
week cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 10, 7:39 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT SAT SEP 10 2016

OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-112345-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-GUERNSEY-BELMONT-
NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
739 PM EDT SAT SEP 10 2016

...SEVERE THUNDERSTORM WATCH 474 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ048-057-PAZ023-031-073>076-WVZ012-021-509>514-112345-
GARRETT-COSHOCTON-MUSKINGUM-INDIANA-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
739 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 10, 6:13 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT SEP 10 2016

OHZ048-057-102300-
MUSKINGUM-COSHOCTON-
613 PM EDT SAT SEP 10 2016

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MUSKINGUM AND COSHOCTON COUNTIES...

AT 612 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DANVILLE TO
NEAR HANOVER. MOVEMENT WAS NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COSHOCTON...FRAZEYSBURG...WARSAW...NELLIE...BLISSFIELD...
WALHONDING...COOPERDALE...LAYLAND...CHILI AND NEW GUILFORD.

LAT...LON 4046 8218 4044 8172 4044 8171 4039 8172
      4018 8195 4008 8219
TIME...MOT...LOC 2212Z 232DEG 33KT 4037 8218 4014 8233

24
Special weather statement, Sep 10, 6:47 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT SAT SEP 10 2016

OHZ057-102315-
MUSKINGUM-
647 PM EDT SAT SEP 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH
ZANESVILLE...OR NEAR ZANESVILLE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...PHILO...
PLEASANT GROVE...GRATIOT...FULTONHAM...NORWICH...EAST FULTONHAM...
DRAKE...BRIDGEVILLE...DUNCAN FALLS...CHANDLERSVILLE AND DILLON STATE
PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 167.

LAT...LON 3995 8223 3995 8220 3999 8220 4016 8195
      3994 8174 3979 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2247Z 244DEG 50KT 3991 8213

24
Special weather statement, Sep 10, 7:26 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT SAT SEP 10 2016

PAZ007-110015-
MERCER-
726 PM EDT SAT SEP 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY...

AT 726 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KINSMAN TO NEAR FARRELL TO CAMPBELL.
MOVEMENT WAS NORTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...GREENVILLE...
FARRELL...MERCER...STONEBORO...WEST MIDDLESEX...SANDY LAKE...CLARK...
WHEATLAND...JAMESTOWN...FREDONIA...JACKSON CENTER...NEW LEBANON...
SHEAKLEYVILLE AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 113 AND 136.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 27.

LAT...LON 4148 8013 4149 8000 4117 8000 4113 8027
      4113 8052 4149 8052
TIME...MOT...LOC 2326Z 246DEG 47KT 4139 8054 4121 8055 4106 8058

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:26 PM EDTSpecial Weather StatementPBZMercer49 min
Sep 10, 7:31 PM EDTSevere Thunderstorm WarningPBZMercer44 min
Sep 10, 7:51 PM EDTSevere Thunderstorm WarningPBZClarion, Mercer, Venango39 min
Sep 10, 6:13 PM EDTSpecial Weather StatementPBZCoshocton47 min
Sep 10, 6:16 PM EDTSevere Thunderstorm WarningPBZCoshocton14 min
Sep 10, 6:47 PM EDTSpecial Weather StatementPBZMuskingum28 min
Sep 10, 7:07 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.